Colorado, 2016Winter Weather in Colorado, December 5 to 7, 2016
December 5 to 7, 2016 · NWS GJT · 3 events in 3 counties and zones
A cold Pacific storm produced significant snowfall in the northern and some central mountain areas of western Colorado.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold Pacific storm produced significant snowfall in the northern and some central mountain areas of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 5, 4:35 AM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Dec 5, 4:35 AM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
435 AM MST Mon Dec 5 2016
.SHORT TERM...(Today through Tuesday)
Issued at 358 AM MST Mon Dec 5 2016
Clouds increased over the region early this morning ahead of a
fast moving shallow trough approaching from the northwest. The
cold front associated with this system will just reach the eastern
Uinta Mountains around 12Z, then pushes into northwest Colorado
this morning before eventually stalling somewhere just south of
the I-70 Corridor by 00Z/Tues. Moisture arriving with this system
not all that impressive with just 2.5 g/kg indicated at the 7H
level. As a result...models indicated 1 to 4 inches of snowfall
across the northern mountains today. However, winds will be brisk
ahead of, and just behind the front with sustained winds near 25
kts and, as mentioned in the previous discussion, gusts
approaching 50 kts possible. This will result in widespread
blowing and drifting snow in the high passes today. The southern
mountains and the lower elevations are unlikely to see much if any
precipitation during the day. Except for the north, colder air
won't reach much of the region in time to reduce temperatures
relative to yesterday.
The stalled front will focus snowfall across the northern mountains
this evening with precipitation winding down during the night with
the lull in snowfall lingering into Tuesday morning. However, a
second more vigorous shortwave trough sweeps across the northern
Great Basin Tuesday afternoon which will bring another round of
snowfall to the northern and central mountains. Steep lapse rates
combined with divergence provided by coupled jet should lead to
periods of heavier snow Tuesday afternoon through Tuesday
evening. Moisture levels remain less than impressive, but still
enough to warrant current advisories, bearing in mind there will
be a prolonged lull later tonight into Tuesday morning.
Expect overnight lows to be colder north of the front and near
persistence south. This pattern holds for Tuesday's highs as well.
.LONG TERM...(Tuesday night through Sunday)
Issued at 358 AM MST Mon Dec 5 2016
Drying will spread across the region from west to east late
Tuesday night as the trough axis described previously pushes east
of the forecast area. However, light snow showers may linger
along the Continental Divide throughout the day Wednesday before
diminishing Wednesday night. Wednesday should be the coldest day
of the week as the trough just mentioned is expected to drive the
cold front south of the area. It should come as no surprise that
Thursday morning's lows will also be the coldest recorded this
week.
The airmass begins to moderate Thursday as a shallow ridge forms
over the western states. However, models indicated that a series
of disturbances in northwest flow will bring snow off and on over
the mountain areas beginning Thursday night and continuing through
the weekend. Colorado's northern ranges will be favored during
this period. Despite the mountain snow, temperatures are expected
to climb back to near normal levels late this week and remain
close to normal into the weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 435 AM MST Mon Dec 5 2016
An approaching upper level disturbance and its associated cold
front will bring snow to the northern, and portions of the central
mountains today. This activity is unlikely to generate snowfall at
TAF sites across the region, however ILS breakpoints may be
exceeded at KRIL, KEGE and KASE with snow showers in the vicinity
from 18Z through 03Z/Tue. Elsewhere, VFR conditions are expected
to prevail.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 9 AM this morning to 6 AM MST
Wednesday for COZ004-013.
Winter Weather Advisory from 6 PM this evening to 6 AM MST
Wednesday for COZ010.
UT...None.
&&
SHORT TERM...NL
LONG TERM...NL
AVIATION...NLHazardous weather outlook, Dec 5, 4:58 AM MST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
458 AM MST MON DEC 5 2016
COZ001>014-017>023-UTZ022>025-027>029-061200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
458 AM MST MON DEC 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW AND BLOWING SNOW WILL DEVELOP OVER THE NORTHERN...AND
PORTIONS OF THE CENTRAL MOUNTAINS OF COLORADO TODAY AS A FAST
MOVING DISTURBANCE AND ITS ASSOCIATED COLD FRONT SWEEP ACROSS
NORTHEAST UTAH AND NORTHWEST COLORADO. STRONG WEST WINDS OF 20 TO
30 MPH WITH GUSTS AS HIGH AS 50 MPH ACROSS HIGHER EXPOSED AREAS
WILL RESULT IN AREAS OF BLOWING SNOW RESULTING IN SIGNIFICANTLY
REDUCED VISIBILITY. SNOW AND WIND DECREASE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW REDEVELOPS OVER THE MOUNTAINS TUESDAY AFTERNOON AND WILL
CONTINUE THROUGH TUESDAY NIGHT. SIGNIFICANT ACCUMULATIONS ARE
POSSIBLE OVER THE ELKHEAD...PARK...GORE...FLAT TOPS AND ELK
RANGES. AFTER A LULL WEDNESDAY, SNOW WILL REDEVELOP AND CONTINUE
OFF AND ON THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND
WITH THE NORTHERN MOUNTAINS FAVORED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
TGJT
Winter Weather, Elkhead and Park Mountains
- When
- December 5, 7:00 AM MST to December 7, 1:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 11 inches were measured across the area.
Winter Weather, Grand and Battlement Mesas
- When
- December 5, 10:00 AM MST to December 7, 1:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 10 inches were measured across the area.
Winter Weather, Flattop Mountains
- When
- December 5, 11:00 AM MST to December 7, 4:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 10 inches were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in North Dakota, December 5 to 7, 201637 events
- Tornado and Damaging Winds in Louisiana, December 5, 2016$1,000 · EF1 · 4 events
- Dense Fog in California, December 5 to 7, 201622 events
- Flooding in Florida, December 5 to 6, 201615 events
- Flooding in Georgia, December 5 to 6, 201615 events
- Winter Storm in North Dakota, December 5 to 6, 201613 events
- Winter Storm in Minnesota, December 5 to 6, 201611 events
- Winter Weather in Pennsylvania, December 5, 20165 events
- Winter Weather in South Dakota, December 5 to 6, 20165 events
- Blizzard in Montana, December 5, 20165 events
- Flooding in Alabama, December 5 to 6, 20165 events
- Winter Weather in New Jersey, December 5, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679433, 679445, 679443.